Alert archive / Georgia / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Charleston, SC

September 7, 2004Candler County, Tattnall County, Georgia

NWS Charleston, SC issued this flash flood warning at Sep 7, 2004, 8:58 PM EDT for Candler County, Tattnall County, Georgia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 8:58 PM EDT (00:58 UTC)
Expired
Sep 7, 2004, 10:30 PM EDT
In force
92 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Candler County, GA, Tattnall County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 080058
FFWCHS
GAC043-267-080230-
/X.NEW.KCHS.FF.W.0008.040908T0058Z-040908T0230Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
858 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...
  CANDLER COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 1030 PM EDT

* AT 858 PM EDT...RADAR INDICATED VERY HEAVY RAIN CONTINUING FROM   
  REIDSVILLE TO METTER MOVING NORTH AT 30 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  MANASSAS AND REIDSVILLE...
  COLLINS...
  COBBTOWN...
  METTER...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3194 8220 3185 8203 3219 8203 3250 8198
      3254 8214

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 7, 8:45 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
845 PM EDT TUE SEP 7 2004

.SHORT TERM UPDATE /TONIGHT/...THE REMNANTS OF FRANCES HAVE NOW
PICKED UP SPEED MOVING OFF THE THE NNE AND TAKING THE BANDS OF
PRECIP WITH IT. OVERALL COVERAGE OF PRECIP IS EXPECTED TO SLOWLY
CONTINUE DECRG THRU THE OVRNGT HRS...BUT THE BANDS MOVE SO QUICKLY
AND ARE STILL LARGE ENOUGH TO COVER A SIZEABLE SWATH OF THE CWFA
WHEN THEY DO MOVE ACRS. THUS...DO NOT REALLY FEEL COMFORTABLE
REDUCING POPS FROM 70 AS ADVERTISED IN THE GOING ZONES. WINDS ALSO
STILL GOING AT A GOOD CLIP WITH MANY OBS ACRS THE AREA REPORTING
SUSTAINED WINDS OF 15-25 MPH AND HIGHER GUSTS. WILL MAINTAIN
BREEZY/WINDY WORDING AS ZFP CURRENTLY HAS THEM CONFIGURED...BUT DO
NOT FEEL ANY ADVYS ARE WARRANTED GIVEN EXPECTED DECRG GRADIENT.
ISOLD TORNADO THREAT STILL EXISTS ALTHOUGH HELICITY FIELDS ARE
IMPROVING DESPITE LLJ OF ARND 50 KT. TORNADO WATCH CONTINUE ACRS
ENTIRE CWFA THRU 1 AM. TEMPS ON TRACK SO NO CHANGES NEEDED.

&&

.SURF ZONE...WILL KEEP THE HIGH SURF ADVISORY AND HIGH RISK OF RIP
CURRENTS INTO WED MORNING BASED ON REPORTS EARLIER OF LARGE WAVES
AND ONGOING RIP CURRENTS BEING SPOTTED. MAY BE ABLE TO TAKE THESE
HEADLINES DOWN LATER ON WED.

&&

.LAKE MOULTRIE WINDS...WILL KEEP THE LAKE WIND ADVISORY INTO AT
LEAST EARLY WED FOR EXPECTED WINDS...OR AT LEAST GUSTS TO AROUND 25
KT OR SO. WILL HAVE IT EXPIRE AT 5 AM WEDNESDAY MORNING.

&&

.FLOOD WATCH...WILL CONTINUE THE FLOOD WATCH INTO WED MORNING AS ANY
ADDITIONAL PRECIPITATION CAN CAUSE PROBLEMS ON ALREADY SATURATED
GROUNDS. VARIOUS REPORTS INDICATE RIVERS AND STREAMS ARE UP TO THEIR
BANKS AND STANDING WATER ON ROADS HAS BEEN COMMON. WILL EXTEND THE
WATCH THROUGH 6 AM WEDNESDAY.

&&

.MARINE...WINDS AND WAVES FOR THE MOST PART LOOK IN CHECK WITH GOING
CWF PKG. BUOYS REPORTING SUSTAINED WIND SPEEDS OF 15-25 KT WITH
GUSTS ARND 30 KT. ONLY OUTLIERS ARE THE SABSOON/TYBEE TWRS WITH
SUSTAINED SPEEDS 30-35 KT AND HIGHER GUSTS. CAVEAT IS THAT THOSE
SPEEDS ARE ELEVATED /WHICH IS IN LINE WITH 00Z CHS RAOB AND KCLX
VWP/ THUS WILL BE ABLE TO MAINTAIN SCA FOR ALL WATERS...INCLUDING
THE CHS HARBOR. CHL WIND SPEEDS STILL COMING IN AT 20 TO 25 KT...SO
WILL INDICATE AS SUCH IN WORDING. WILL ALSO INCLUDE GUST WORDING TO
30 KT FOR ALL SC WATERS AS CONVECTIVE BANDS WILL STILL MIX DOWN THE
HIGHER LLVL WIND SPEEDS.

&&

.AVIATION...SLOWLY DIMINISHING CHCS FOR PRECIP THE NEXT 24 HRS AS
SOME DRIER AIR WORKS SW TO NE OVER THE REGION. MVFR CIGS AT TIMES
OVERNIGHT THRU WED MORNING. GUSTY WINDS WILL ALSO SLOWLY SUBSIDE IN
THE NEXT FEW HOURS...ESPECIALLY AT THE SAV TERM PRIOR TO MIDNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY THROUGH 6 AM GAZ117-119-139-141.
     TORNADO WATCH ALL GA COUNTIES UNTIL 1 AM WEDNESDAY.
     FLOOD WATCH ALL ZONES UNTIL 6 AM WEDNESDAY.
SC...HIGH SURF ADVISORY THROUGH 6 AM SCZ048>051.
     TORNADO WATCH ALL SC COUNTIES UNTIL 1 AM WEDNESDAY.
     FLOOD WATCH ALL ZONES UNTIL 6 AM WEDNESDAY.
     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.
         TORNADO WATCH AMZ330-350-352-354 UNTIL 1 AM WEDNESDAY.

&&

JPC/24
Hazardous weather outlook, Sep 7, 6:48 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
648 PM EDT TUE SEP 7 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081017-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
648 PM EDT TUE SEP 7 2004

...TORNADO WATCH UNTIL 1 AM EDT...
...FLOOD WATCH UNTIL 6 AM...
...HIGH SURF ADVISORY UNTIL 6 AM...
...HIGH RISK FOR RIP CURRENTS...
...LAKE WIND ADVISORY FOR LAKE MOULTRIE UNTIL 6 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A THREAT FOR ISOLATED TORNADOES EXISTS INTO THIS
EVENING AS RAIN BANDS FROM TROPICAL DEPRESSION FRANCES MOVE
ACROSS THE  AREA. REFER TO THE LATEST WARNINGS AND STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

.HEAVY RAIN/FLOODING...HEAVY RAIN AND FLOODING MAY BE A PROBLEM
TONIGHT WITH ADDITIONAL RAINS EXPECTED OVER ALREADY SATURATED
GROUND. A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM.

.MARINE...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE GEORGIA AND
SOUTH CAROLINA COASTS. A HIGH SURF ADVISORY ALSO IS IN EFFECT AS
LARGE WAVES OF 4 TO 5 FEET BREAK ALONG THE BEACHES. BEACH EROSION IS
ALSO POSSIBLE PARTICULARLY AROUND THE TIME OF HIGH TIDE. PLEASE
REFER TO THE LATEST SPECIAL WEATHER STATEMENTS...SURF ZONE
FORECASTS...AND COASTAL FLOOD STATEMENTS FOR FURTHER INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY REMAINS IN EFFECT FOR LAKE
MOULTRIE THROUGH 6 AM AS WINDS 25 TO 25 KNOTS ARE EXPECTED WITH
GUSTS TO AROUND 35 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.STRONG THUNDERSTORMS...STRONG THUNDERSTORMS ARE POSSIBLE ON
WEDNESDAY.  THESE THUNDERSTORMS WILL LIKELY BRING HEAVY RAIN AND MAY
CAUSE ADDITIONAL FLOODING.  WIND GUSTS TO 50 MPH AND FREQUENT
LIGHTNING IS EXPECTED.

.MARINE...THE HIGH SURF ADVISORY AND THE HIGH RISK OF RIP CURRENTS
WILL LIKELY DROP BELOW ADVISORY LEVELS DURING THE DAY ON WEDNESDAY.

.LAKE WINDS...WINDS OVER LAKE MOULTRIE MAY BE NEEDED FOR WEDNESDAY
WITH GUSTY WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Sep 7, 6:43 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
643 PM EDT TUE SEP 7 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-080500-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
643 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1 AM
EDT WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
BERKELEY...CHARLESTON...COLLETON...DORCHESTER...BEAUFORT...JASPER...
HAMPTON AND ALLENDALE. THIS INCLUDES THE ADJACENT COASTAL WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...JENKINS...
LIBERTY...LONG...MCINTOSH...SCREVEN AND TATTNALL. THIS INCLUDES THE
ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Sep 7, 6:59 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
659 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      REIDSVILLE              32.09N 82.12W
09/07/2004                   TATTNALL           GA   LAW ENFORCEMENT

            NUMEROUS ADDITIONAL ROAD CLOSURES THROUGHOUT THE COUNTY
            DUE TO RENEWED FLASH FLOODING.

&&

ST
Local storm report, Sep 7, 7:17 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
717 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLASH FLOOD      METTER                  32.40N 82.06W
09/07/2004                   CANDLER            GA   LAW ENFORCEMENT

            WATER ACROSS HIGHWAY 46 EAST WITH DOT ON THE WAY TO
            DIVERT TRAFFIC.

0713 PM     NON-TSTM WND DMG METTER                  32.40N 82.06W
09/07/2004                   CANDLER            GA   LAW ENFORCEMENT

            3 TO 4 TREES DOWN ALONG WITH POWER LINES DOWN ALONG
            METTER-PORTAL HIGHWAY AND PULASKI-STATESBORO HIGHWAY.

&&

JR
Special weather statement, Sep 7, 7:19 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
719 PM EDT TUE SEP 7 2004

GAZ100-080000-
BULLOCH-
719 PM EDT TUE SEP 7 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 800 PM
EDT...

AT 719 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER IRONGATE...OR ABOUT 4
MILES SOUTHWEST OF STATESBORO...MOVING NORTHEAST AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WESTBROOKE...SOMERSET...REGISTER...PRETORIA...JIMPS...IRONGATE...
GEORGIA SOUTHERN...EMIT...STATESBORO AND WINDFIELD THROUGH 800 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

24
Special weather statement, Sep 7, 7:50 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
750 PM EDT TUE SEP 7 2004

GAZ088-080030-
SCREVEN-
750 PM EDT TUE SEP 7 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 830 PM
EDT...

AT 750 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTH OF GOLOID...OR
ABOUT 11 MILES NORTH OF STATESBORO...MOVING NORTHEAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PARKERS...CAPTOLO...ZEIGLER...WOODCLIFF...WHITE HILL...THOMASBORO...
FARMDALE...GOLOID...ALTMAN AND WATERS THROUGH 830 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

24
Local storm report, Sep 7, 8:04 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
804 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HEAVY RAIN       METTER                  32.40N 82.06W
09/07/2004  11.00 INCH       CANDLER            GA   TRAINED SPOTTER

            SPOTTER MEASURED 11.00 INCHES OF RAIN IN METTER SINCE 4
            AM EDT MONDAY. OVER 10 INCHES HAD FALLEN IN THE PAST 24
            HOURS.

&&

24

Nearby

Flash Flood Warnings in Georgia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.